Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 107, NWS Tucson, AZ

August 30, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 30, 2006, 3:22 PM MST for Pima County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2006, 3:22 PM MST (22:22 UTC)
Expired
Aug 30, 2006, 4:15 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 154 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 302229
FFWTWC
AZC019-310015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
322 PM MST WED AUG 30 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 515 PM MST

* AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING FLASH FLOODING. OVER AN AREA FROM SANTA ROSA 
SOUTHWEST TO GU VO AND ORGAN PIPE. RADAR ESTIMATES OF 1.00 TO 3.00 
INCHES OF RAINFALL PER HOUR HAS AND IS OCCURRING OVER THIS AREA. 
SEVERAL LARGE WASHES SUCH AS THE SANTA ROSA...GU VO...ANEGAM AND GU 
ACHI WILL HAVE SIGNIFICANT FLOWS.

LOW WATER CROSSINGS WILL HAVE SIGNIFICANT AND LIFE THREATENING FLOWS 
OF WATER MOVING THROUGH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VENTANA AND
  ANEGAM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3191 11289 3174 11235 3251 11181 3252 11226
      3223 11246 3212 11271 3203 11299

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:48 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 30, 1:48 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST WED AUG 30 2006

.SYNOPSIS...A RIDGE OF HIGH PRESSURE TO THE EAST AND A TROUGH OF LOW
PRESSURE ALONG THE WEST COAST WILL BRING A SOUTHERLY FLOW THIS WEEK.
THIS WILL RESULT IN AN INCREASE IN MOISTURE ACROSS SOUTHEAST ARIZONA
AND A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...DEFINITELY MORE MOISTURE ACROSS SOUTHERN ARIZONA THIS
AFTERNOON. THE 12Z KTUS SOUNDING SHOWS A PRECIPITABLE WATER VALUE OF
1.31 INCHES WHICH IS UP ABOUT A QUARTER OF AN INCH FROM YESTERDAY
MORNING. IN ADDITION...GOES PW IMAGERY SHOWS VALUES IN EXCESS OF 1.5
INCHES OVER THE WESTERN DESERTS WITH LESSER VALUES TO THE EAST...BUT
STILL AROUND THE 1 INCH MARK. THE SOUNDING ALSO SHOWS SOME COOLING
FROM AROUND 850-650MB AND ALSO FROM 600-525MB WHICH SHOULD RESULT IN
STEEPER LAPSE RATES THIS AFTERNOON.

RADAR CURRENTLY DETECTING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY FROM SOUTH OF TUCSON AND WESTWARD TO NEAR AJO.
ADJUSTED THE POP GRIDS TO ACCOUNT FOR A BIT MORE ACTIVITY IN THIS
AREA FOR THIS AFTERNOON AND EVENING.

MODELS INDICATE THAT WE WILL REMAIN IN A MOIST REGIME AS HIGH
PRESSURE TO THE SOUTH AND EAST OF ARIZONA WILL CONTINUE TO TRANSPORT
MOISTURE NORTHWARD. MODELS DIFFER TO SOME DEGREE WITH REGARD TO THE
PATH OF HURRICANE JOHN...BUT THE OFFICIAL FORECAST TRACK ISSUED BY
THE NATIONAL HURRICANE CENTER TAKES THE STORM JUST SOUTH OF THE
EXTREME SOUTHERN TIP OF THE BAJA PENINSULA DURING THE OVERNIGHT
HOURS LATE FRIDAY AND EARLY SATURDAY. THEREAFTER HURRICANE JOHN
SHOULD TAKE ON A MORE WESTERLY TRACK INTO THE PACIFIC. OBVIOUSLY THE
FORECAST FOR THE NEXT SEVERAL DAYS WILL DEPEND HIGHLY ON THE PATH
THAT JOHN TAKES. THE FARTHER NORTH THE PATH THE BETTER CHANCE THAT
MOISTURE ASSOCIATED WITH THE SYSTEM WILL PUSH NORTHWARD AND POSSIBLY
RESULT IN HIGHER RAIN CHANCES FOR THIS WEEKEND. HOWEVER...BASED ON
THE OFFICIAL FORECAST TRACK MY FORECAST JUST KEEPS SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS GOING EACH DAY. THIS WILL BE
REEVALUATED EACH SHIFT FOR POSSIBLE ADJUSTMENTS TO THE POP FORECAST
BASED ON LATER FORECAST TRACKS FROM THE HURRICANE CENTER.

AFTERNOON HIGH TEMPS WILL REMAIN IN THE MID TO UPPER 90S THROUGH THE
ENTIRE FORECAST PERIOD WHICH IS RIGHT AROUND NORMAL FOR LATE AUGUST
AND EARLY SEPTEMBER.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 30, 1:41 PM MSTDust Storm WarningTWC97 min
Aug 30, 4:29 PM MSTFlash Flood WarningTWCPima, Pinal61 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.